Alert archive / New Mexico / High Wind Watches in 2014
High Wind Watch 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 10, 2014, 4:44 AM MDT for Eddy County, New Mexico. It took effect at May 11, 2014, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 10, 2014, 4:44 AM MDT (10:44 UTC)
- In effect from
- May 11, 2014, 12:00 PM MDT
- Expired
- May 11, 2014, 3:19 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4149 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WWUS74 KMAF 101044 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 544 AM CDT SAT MAY 10 2014 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. NMZ027-TXZ258-101845- /O.NEW.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 444 AM MDT SAT MAY 10 2014 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. * EVENT...HIGH WINDS. * TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING. * WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
767 WWUS74 KMAF 101050 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 AM CDT SAT MAY 10 2014 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. NMZ027-TXZ258-102030- /O.CON.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 450 AM MDT SAT MAY 10 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * EVENT...HIGH WINDS. * TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING. * WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
141 WWUS74 KMAF 101939 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT SAT MAY 10 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. NMZ027-TXZ258-110900- /O.CON.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 139 PM MDT SAT MAY 10 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * EVENT...HIGH WINDS. * TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING. * WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
975 WWUS74 KMAF 110919 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 AM CDT SUN MAY 11 2014 ...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS... ...A WIND ADVISORY IN EFFECT FOR EDDY AND NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO FROM LATE THIS MORNING UNTIL THIS EVENING... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON. SOME OF THESE STRONGER WINDS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS WHERE A WIND ADVISORY IS IN EFFECT. NMZ027-TXZ258-112030- /O.UPG.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/ /O.NEW.KMAF.HW.W.0026.140511T1800Z-140512T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 319 AM MDT SUN MAY 11 2014 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT MONDAY... * EVENT...HIGH WINDS. * TIMING...THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ028-029-112030- /O.NEW.KMAF.WI.Y.0016.140511T1600Z-140512T0100Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM 319 AM MDT SUN MAY 11 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... * EVENT...HIGH WINDS * TIMING...LATE THIS MORNING UNTIL THIS EVENING * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 10, 4:33 AM MDT, 11 minutes earlier.
Area forecast discussion, May 10, 4:33 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT Sat May 10 2014
.DISCUSSION...
The flow aloft will become more southwesterly as an upper level
trough takes shape over the western ConUS. This will result in well
above normal temps this weekend, in addition to continuing fire
weather concerns. Please see the Fire Weather Discussion below for
more details. A dryline will be present over the eastern Permian
Basin Sunday afternoon, and could be the focus for isolated
thunderstorms. However, low level convergence does not appear to be
great enough for initiation during the afternoon, not to mention a
lack of mid level support. But, the dryline will surge
northwestward Sunday night with thunderstorms possibly developing
along it as there are some indications a shortwave trough will be
moving over the area. With lapse rates around 7 C/km, SBCAPE values
over 3000 J/kg and 0 to 6km bulk shear vectors near 30kt, organized
convection definitely appears possible with large hail and damaging
winds the primary threats. Since initiation is tentative at best,
will only carry low end chance PoPs for the eastern quarter of the
CWA Sunday night.
A cold front will move into the region Monday, but the coolest air
will likely lag until Monday night/Tuesday. Have warmed high
temperatures a little Monday, but especially over the southern CWA.
Since it now appears the slower and deeper model progs are coming
about concerning this upper trough, have inserted low order PoPs
Monday night along the cold front. These will be relegated to the
Lower trans Pecos. Thereafter, expect the forecast to remain dry,
but temperatures could stay well below normal Tuesday and Wednesday
before starting to warm near normal levels Thursday and Friday.
Temperatures could be really cool Tuesday, if the ua trough lingers
over the area then. Naturally, all the cloud cover depicted in
these later runs would have to also come about for temperatures to
be as cool as the 20 to 30 degrees below normal readings displayed.
Have definitely not gone that cool...yet.
&&
.FIRE WEATHER...
Windy and hot conditions will spread over the Guadalupe mountains
and southeast New Mexico Plains today. Since afternoon RHs will
bottom out in the 5-10% range, and fire danger will be very high to
extreme, a Red Flag Warning has been issued and is in effect from 11
am until 9 pm MDT. Recovery tonight will be poor over these areas,
in addition to the Van Horn area, Davis Mountains, Marfa Plateau and
Presidio Valley. Recovery will be fair to good further east.
Very windy and hot conditions are expected to spread over the
Guadalupe Mountains and southeast New Mexico Plains Sunday morning,
afternoon and evening. The windy conditions will also be possible
along and west of a Van Horn to Wink to Lamesa line. The strongest
winds will occur over the Guadalupe Mountains, but 20 foot wind
speeds of 30 to 40 mph sustained could be realized over the
southeast New Mexico Plains in particular, and create higher end
critical fire weather conditions there too. A Fire Weather Watch
has been issued from Sunday morning until Sunday evening, or
11/15Z-12/04Z, for all of these areas. Minimum RHs will drop
to 5-10% over all but the eastern Permian Basin and Lower Trans
Pecos along a dryline where widely scattered thunderstorms will be
possible Sunday evening and overnight.
A cold front is expected to move south into the area late Sunday
night and Monday. RHs of 15% or lower should occur along and ahead
of the cold front where 20 foot wind speeds are expected to stay
below 20 mph sustained. North to northeast winds may exceed 20 mph
behind the front, but RHs should generally stay above 15%. Below
normal temperatures Tuesday through at least Thursday should lessen
fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 95 68 95 60 / 0 10 0 10
BIG SPRING TX 96 72 96 66 / 0 10 10 20
CARLSBAD NM 96 60 97 59 / 0 0 0 0
DRYDEN TX 97 73 99 71 / 0 10 10 20
FORT STOCKTON TX 98 69 100 63 / 0 10 10 10
GUADALUPE PASS TX 86 59 87 52 / 0 0 0 0
HOBBS NM 91 58 94 54 / 0 0 0 10
MARFA TX 89 55 91 49 / 0 0 0 0
MIDLAND INTL AIRPORT TX 95 72 96 64 / 0 10 10 20
ODESSA TX 97 71 96 65 / 0 10 10 10
WINK TX 97 65 101 62 / 0 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday morning through Sunday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
RED FLAG WARNING from Noon today to 9 PM MDT this evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
TX...FIRE WEATHER WATCH from Sunday morning through Sunday evening
FOR THE FOLLOWING ZONES... Andrews...Dawson...Gaines...
Guadalupe Mountains...Loving...Reeves County and Upper
Trans Pecos...Van Horn and Highway 54 Corridor...Winkler.
RED FLAG WARNING from Noon today to 9 PM MDT this evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains.
HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains.
&&
67/06Hazardous weather outlook, May 10, 3:53 AM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 AM CDT SAT MAY 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 453 AM CDT SAT MAY 10 2014 /353 AM MDT SAT MAY 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WINDY AND HOT CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS TODAY. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS FROM 11 AM UNTIL 9 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR AGAIN OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SUNDAY AFTERNOON. IN ADDITION, PORTIONS OF THE VAN HORN AREA, UPPER TRANS PECOS AND NORTHERN PERMIAN BASIN COULD ALSO HAVE WINDY AND HOT CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF THESE AREAS FROM SUNDAY MORNING UNTIL SUNDAY EVENING. SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH, WITH GUSTS NEAR 65 MPH, IN THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON AND EVENING. THEREFORE, A HIGH WIND WATCH IS IN EFFECT. MUCH OF SOUTHEAST NEW MEXICO COULD HAVE VERY WINDY CONDITIONS WITH SOUTHWEST WINDS OF 30 TO 40 MPH SUSTAINED SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:40 AM MDT | Fire Weather Watch | MAF | Andrews, Dawson, Gaines, Loving, Winkler | 23 hr |
| May 10, 4:40 AM MDT | Red Flag Warning | MAF | 16 hr |
Nearby
High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.